Alert archive / Indiana / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Indianapolis, IN

April 2, 201811 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Apr 2, 2018, 9:15 PM EDT for 11 counties in Indiana. It took effect at Apr 3, 2018, 12:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 9:15 PM EDT (01:15 UTC)
In effect from
Apr 3, 2018, 12:00 AM EDT
Expired
Apr 3, 2018, 10:00 AM EDT
In force
10 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Bartholomew County, IN, Brown County, IN, Decatur County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
495 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS63 KIND 030115
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
915 PM EDT Mon Apr 2 2018

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
TUESDAY MORNING...


INZ055>057-062>065-069>072-030915-
/O.NEW.KIND.FF.A.0001.180403T0400Z-180403T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Shelbyville, Bloomington, Columbus, 
Bedford, and Seymour
915 PM EDT Mon Apr 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of central Indiana, south 
  central Indiana, southeast Indiana, and southwest Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Rush, and Shelby. In south 
  central Indiana, Brown, Jackson, Lawrence, and Monroe. In 
  southeast Indiana, Jennings. In southwest Indiana, Martin. 

* Through Tuesday morning

* 1 to 2 inches of rainfall will be possible as showers and
  thunderstorms move through the area tonight ahead of a warm
  front. Already saturated soils will be prone to further
  flooding.

* Flash flooding will be possible along area creeks, streams, and
  rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TDUD
1 follow-up statement
087 
WGUS63 KIND 030755
FFAIND

Flood Watch
National Weather Service Indianapolis IN
355 AM EDT Tue Apr 3 2018


INZ069>072-030900-
/O.CAN.KIND.FF.A.0001.000000T0000Z-180403T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin-Lawrence-Jackson-Jennings-
Including the cities of Bedford and Seymour
355 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Indiana,
southeast Indiana, and southwest Indiana has been cancelled. 

Periods of showers and thunderstorms can be expected throughout
the morning hours, however the threat for widespread heavy rain
has ended.


$$

INZ055>057-062>065-031400-
/O.CON.KIND.FF.A.0001.000000T0000Z-180403T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Shelbyville, Bloomington, and Columbus
355 AM EDT Tue Apr 3 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

The Flash Flood Watch continues for

* Portions of central Indiana and south central Indiana, 
  including the following areas, in central Indiana, 
  Bartholomew, Decatur, Johnson, Rush, and Shelby. In south 
  central Indiana, Brown and Monroe. 

* Until 10 AM EDT this morning

* 1 to 2 inches of rainfall will be possible as showers and 
  thunderstorms move through the area tonight ahead of a warm 
  front. Already saturated soils will be prone to further 
  flooding. 

* Flash flooding will be possible along area creeks, streams, 
  and rivers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Apr 2, 7:55 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 2, 7:55 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
755 PM EDT Mon Apr 2 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 340 PM EDT Mon Apr 2 2018

The brief warm and stormy weather tomorrow will be an aberration
in what otherwise will be a continuation of the cool and wet
pattern of recent weeks with couple day rain events interspersed
with a dry day in between through early next week. Not out of the
realm of possibility of more snow late week.

&&

.NEAR TERM /Tonight/... Issued at 955 AM EDT Mon Apr 2 2018

Temperatures may take a brief dip at sundown before a slow steady
rise overnight. Scattered showers are expected to break out
across southern Illinois later this evening as a warm frontal
boundary begins to take shape. Growing elevated instability late
tonight with increasingly strong warm advection and wind fields
points to thunderstorms mixing in with widespread rain across the
south half of the forecast midnight onward. Decent instability
within the hail growth zone suggests some storms could produce
hail as well. Heavy rainfall amounts near an inch across the south
half of the forecast area increase the threat for flooding. Will
look at later data for possible need for flood watch late tonight
and Tuesday morning across south half or third of the forecast
area.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 340 PM EDT Mon Apr 2 2018

Tuesday into Tuesday evening...all models continue to indicate
low pressure moving fairly quickly northeast from Kansas this
evening to central Illinois mid day Tuesday into the eastern Great
Lakes Tuesday evening. Widespread rain and scattered
thunderstorms in progress at daybreak Tuesday will gradually push
east of the area as the warm front surges north across the area. A
lull or at least diminished coverage of precipitation will occur
mid day into early afternoon. Very strong winds just above the
surface could mix down with some periods of sun early to mid
afternoon. Within the warm sector during the afternoon scattered
thunderstorms will become a bit more vigorous while a squall line
begins to organize along the cold front across Illinois. This
line will likely develop bowing segments bringing severe gusts to
the surface. Enough directional shear appears present that
rotating storms could occur within the warm sector with some also
present within the line. This line looks like it will enter
western Indiana after 3 or 4 pm and reach southeast sections by
10-11 pm.

Overnight Tuesday into Wednesday...rain showers may mix with some
snow showers or flurries as much colder air sweeps in on gusty
northwest winds. A mix of clouds and sun will prevail Wednesday as
high pressure moves into the area.

Thursday...a return of precipitation is expected as a weak short
wave interacts with a surface boundary lifting into the area.
Temperatures will have rebound fairly quickly into mid 40s to
lower 50s after starting in the 20s.

Temperature blends have been used throughout.

&&

.LONG TERM /Thursday Night Through Monday/...
Issued at 235 PM EDT Mon Apr 2 2018

Models are close enough that the model blend initialization
was accepted for most items.

Central Indiana will remain under the influence of an upper trough
for most of the long term. This will keep temperatures below average
through the period, with the potential for well below normal
temperatures for Saturday.

Chances for precipitation will linger into Friday night as a cold
front moves off to the south of the area. There are some differences
in timing, so confidence is lower here. Can't rule out a little snow
if precipitation hangs around long enough.

Cold high pressure will then build in for Saturday and Saturday
night. Temperatures will struggle to hit the 40s, with some models
indicating highs only in the 30s. Normal highs by then are around 60
degrees.

A low pressure system will bring a return of precipitation chances
Sunday afternoon into Monday. This would be mainly a rain event
given expected temperatures and timing.

&&

.AVIATION /Discussion for the 03/00Z TAF Issuance/...

Issued at 728 PM EDT Mon Apr 2 2018

VFR and MVFR conditions will deteriorate this evening as
convection continues to develop to the southwest. IFR and LIFR
will become the predominant flight categories tonight with only
little improvement to MVFR late tomorrow morning/early afternoon.
However, another round of convection is expected to impact TAF
sites tomorrow afternoon and evening in the form of a squall line.
This could result in a return to IFR (or worse) conditions at
times in heavy rain. Meanwhile, winds through the period will
start out southeasterly, veering to the southwest. Sustained
speeds will range between 5 to 10 kts until tomorrow afternoon
when they increase to 13 to 16 kts with gusts up to 30 kts outside
of any thunderstorms that form.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Tucek
NEAR TERM...JH/50
SHORT TERM...Tucek
LONG TERM....50
AVIATION...TDUD
Hazardous weather outlook, Apr 2, 5:38 PM EDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
538 PM EDT Mon Apr 2 2018

INZ021-028>031-035>046-051-052-032145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Vigo-Clay-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Terre Haute
538 PM EDT Mon Apr 2 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible late tonight. Present
indications are that severe storms are not expected but hail
could occur in some thunderstorms.

Hazards: Hail, heavy rainfall, and cloud to ground lightning.

Timing: The best threat for thunderstorms is after 200 AM EDT.

Discussion: An approaching low pressure system will bring scattered
showers and isolated thunderstorms late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms, with heavy rainfall, are expected early and
late Tuesday. Tuesday morning storms may produce hail. Tuesday afternoon
and evening thunderstorms will produce scattered wind damage, hail,
and perhaps an isolated tornado.

No hazardous weather is expected Wednesday into Sunday though mixed
precipitation may occur Friday.

Discussion: Low pressure will move across the area Tuesday sweeping a
warm front northward across the state. This will bring windy, warmer
and stormy conditions. As the low pressure moves through, it will
sweep a cold front across Indiana late Tuesday triggering a line of
showers and thunderstorms. These storms will enter western Indiana
between 3 PM and 5 PM and exit into Ohio between 8 PM and 10 PM.

Wind gusts independent of thunderstorm activity may gust to around
40 mph at times Tuesday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely Tuesday afternoon and early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ047>049-053>057-060>065-067>072-032145-
Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Indianapolis, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
538 PM EDT Mon Apr 2 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible late evening and overnight.
There is a marginal risk for severe thunderstorms with large hail the
primary threat.

Hazards: Large hail, localized flooding, and cloud to ground
lightning.

Timing: Best threat for severe storms will be after midnight.

Discussion: An approaching low pressure system will be sweeping a
warm front north towards the area. Strong wind fields aloft will
trigger scattered showers and isolated thunderstorms late tonight.
Cold air aloft may generate large hail. Persistent and heavy
downpours could cause localized flood problems.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms, with heavy rainfall, are expected early and
late Tuesday. Tuesday morning storms may produce hail. Tuesday afternoon
and evening thunderstorms will produce scattered wind damage, hail,
and perhaps isolated tornadoes.

No hazardous weather is expected Wednesday into Sunday though mixed
precipitation may occur Friday night.

Discussion: Low pressure will move across the area Tuesday sweeping a
warm front north of the area. This will bring windy, warmer and then
stormy conditions. As the low pressure moves through, it will sweep a
cold front across Indiana late Tuesday triggering a line of showers
and thunderstorms. These storms will enter western Indiana between 5
PM and 7 PM and exit into Ohio between 10 PM and midnight.

Wind gusts independent of thunderstorm activity may gust over 40 mph
at times Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely Tuesday afternoon and early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 5:22 AM EDTAreal Flood AdvisoryINDClay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more6 hr
Apr 3, 5:24 AM EDTAreal Flood AdvisoryINDDecatur, Hancock, Henry, Johnson, Marion, Rush and 1 more6 hr
Apr 3, 5:53 AM EDTAreal Flood WarningINDClay, Hendricks, Marion, Monroe, Morgan, Owen and 5 more6 hr
Apr 3, 5:56 AM EDTAreal Flood WarningINDHancock, Johnson, Marion, Shelby6 hr
Apr 3, 6:17 AM EDTFlash Flood WarningINDClay, Owen, Vigo9 hr
Apr 3, 6:56 AM EDTFlash Flood WarningINDJohnson, Morgan6 hr
Apr 3, 7:02 AM EDTAreal Flood WarningINDDecatur, Rush6 hr
Apr 3, 7:07 AM EDTRiver Flood WarningINDMarion, Morgan4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew, Jackson4 days
Apr 3, 7:07 AM EDTRiver Flood WarningINDBartholomew68 hr
Apr 3, 7:07 AM EDTRiver Flood WarningINDClay, Greene3 days
Apr 3, 7:11 AM EDTFlash Flood WarningINDBartholomew, Decatur, Shelby6 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDMarion38 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDBartholomew24 hr
Apr 3, 7:17 AM EDTRiver Flood WarningINDOwen3 days
Apr 3, 7:17 AM EDTRiver Flood WarningINDJohnson48 hr
Apr 3, 7:30 AM EDTRiver Flood WarningINDPutnam50 hr
Apr 3, 7:30 AM EDTRiver Flood WarningINDBartholomew47 hr
Apr 3, 8:00 AM EDTAreal Flood WarningINDHancock, Hendricks, Marion, Parke, Putnam6 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDDelaware, Randolph51 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDShelby61 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDDecatur49 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDHancock34 hr
Apr 3, 8:02 AM EDTRiver Flood WarningINDHendricks, Morgan27 hr
Apr 3, 8:36 AM EDTFlash Flood WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Rush and 1 more8 hr
Apr 3, 8:39 AM EDTFlash Flood WarningINDClay, Parke, Putnam, Vigo6 hr
Apr 3, 9:06 AM EDTSpecial Weather StatementINDPutnam24 min
Apr 3, 9:41 AM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Madison, Randolph6 hr
Apr 3, 10:11 AM EDTAreal Flood WarningINDBoone, Hendricks, Montgomery, Parke, Vermillion6 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHenry, Rush, Shelby43 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDDelaware, Madison48 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHamilton, Madison71 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDHamilton, Marion3 days
Apr 3, 11:14 AM EDTRiver Flood WarningINDMarion, Morgan3 days
Apr 3, 11:14 AM EDTRiver Flood WarningINDPutnam24 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDJohnson70 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDBoone, Marion21 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDMarion58 hr
Apr 3, 11:14 AM EDTRiver Flood WarningINDTippecanoe71 hr
Apr 3, 11:23 AM EDTSpecial Weather StatementINDMontgomery, Parke, Vermillion52 min
Apr 3, 11:27 AM EDTSpecial Weather StatementINDHamilton48 min
Apr 3, 11:31 AM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Marion, Morgan, Putnam44 min
Apr 3, 11:43 AM EDTFlash Flood WarningINDMontgomery, Parke, Putnam, Vermillion3 hr
Apr 3, 11:45 AM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Madison, Marion4 hr
Apr 3, 12:32 PM EDTSevere Thunderstorm WarningINDClay, Montgomery, Parke, Putnam, Vigo28 min
Apr 3, 1:06 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 1 more6 hr
Apr 3, 1:10 PM EDTAreal Flood WarningINDBoone, Clinton, Delaware, Fountain, Hamilton, Madison and 3 more6 hr
Apr 3, 1:32 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Knox, Sullivan43 min
Apr 3, 2:06 PM EDTSevere Thunderstorm WarningINDHancock2 min
Apr 3, 2:10 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Monroe, Morgan, Owen35 min
Apr 3, 2:11 PM EDTSevere Thunderstorm WarningINDDelaware, Hancock, Henry, Madison34 min
Apr 3, 3:49 PM EDTAreal Flood WarningINDBoone, Clay, Hendricks, Marion, Montgomery, Morgan and 5 more6 hr
Apr 3, 3:51 PM EDTAreal Flood WarningINDDelaware, Hamilton, Hancock, Henry, Johnson, Madison and 4 more6 hr
Apr 3, 4:37 PM EDTRiver Flood WarningINDMontgomery, Parke28 hr
Apr 3, 6:18 PM EDTSpecial Weather StatementINDFountain27 min
Apr 3, 6:23 PM EDTTornado WarningINDFountain, Montgomery, Tippecanoe, Vermillion37 min
Apr 3, 6:49 PM EDTTornado WarningINDFountain, Tippecanoe, Warren26 min
Apr 3, 6:50 PM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more3 hr
Apr 3, 6:52 PM EDTAreal Flood WarningINDBoone, Clinton, Delaware, Fountain, Hamilton, Madison and 4 more3 hr
Apr 3, 7:09 PM EDTTornado WarningINDBoone, Montgomery13 min
Apr 3, 7:11 PM EDTSevere Thunderstorm WarningINDCarroll, Tippecanoe34 min
Apr 3, 7:45 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen, Sullivan30 min

Nearby

Flash Flood Watches in Indiana, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.